Alert archive / Texas / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 203, NWS Austin/San Antonio, TX

May 23, 2023Travis County, Williamson County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 23, 2023, 5:53 PM CDT for Travis County, Williamson County, Texas. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 23, 2023, 5:53 PM CDT (22:53 UTC)
Expired
May 23, 2023, 6:08 PM CDT
In force
15 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Travis County, TX, Williamson County, TX

The radar

The Ft Hood radar (KGRK), 39 km from the middle of the area, began a volume at 22:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 2:51 PM CDT, 3 hours 2 minutes earlier.

Area forecast discussion, May 23, 2:51 PM CDT, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
251 PM CDT Tue May 23 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(Tonight through Wednesday night)
Issued at 249 PM CDT Tue May 23 2023

The short term forecast is a challenging one as the region remains
under northwest flow aloft with an upper ridge sitting near the
TX/NM border.

This afternoon into tonight: Thunderstorms are expected to develop
across portions of west TX, mainly across the Panhandle, along/near
a surface trough and dryline. These storms are expected to cluster
and move southeastward through the evening and overnight hours as an
MCS/MCV. The tricky part of the forecast is how far southeast will
the storms maintain severe intensity, and how far southeast will
they go before they diminish entirely. The HRRR seems to be the most
aggressive solution at this time, especially for north and eastern
portions of the CWA, but other CAMs also depict the line of storms
reaching the I-35 corridor during the early morning hours tomorrow.
While the storms will likely produce gusty winds until they
completely diminish, the greatest severe threat should stay to the
north and west across the Hill Country as depicted by the current
SPC Day 1 Outlook. Despite what the CAMs are showing, we cannot rule
out storms entirely dissipating before reaching the I-35 corridor
due to the increasing convective inhibition overnight, and the
forecast PoPs are fairly conservative to account for this
possibility.

Tomorrow and tomorrow night: There may be some lingering showers
through the morning hours tomorrow behind the decaying MCS/MCV, but
this activity should be isolated at best. Additionally, there is
potential for areas of low ceilings and patchy fog to redevelop in
the morning as well, mainly across the Coastal Plains and I-35
corridor, though the convective evolution overnight could play a
role in this (e.g. storm outflow). Wednesday afternoon-night will
see a similar setup as today with storms once again firing across
west Texas and then potentially drifting into the area during the
early morning hours Thursday, though there is even less confidence
in the Day 2 activity than Day 1 at this time.

&&

.LONG TERM...
(Thursday through Tuesday)
Issued at 249 PM CDT Tue May 23 2023

Northwest flow aloft will remain firmly in place across south central
Texas through Saturday. Timing of mid-level shortwaves embedded in
this flow aloft will be the main forecast challenge with regard to
timing and location of precipitation chances. For Thursday through
Saturday, the medium range models keep mid-level shortwave activity
to our north and east. Based on this, we will keep the forecast dry
for the mentioned period. However, we may need to add some low rain
chances across the I-35 corridor, Hill Country and southern Edwards
Plateau pending future model data.

The flow aloft trends to a more southwest to westerly direction
Sunday through Tuesday as the subtropical ridge axis to our west
weakens while moving eastward. Rain chances will be favored over the
Rio Grande plains Sunday, with perhaps some isolated activity moving
into the Hill country and I-35 corridor on Monday and Tuesday.

As far as temperatures through the period, MOS guidance continues to
remain very steady in day to day trends. We will keep highs generally
in the mid 80s to mid 90s with lows in the mid 60s to lower 70s.

&&

.AVIATION...
(18Z TAFS)
Issued at 1222 PM CDT Tue May 23 2023

VFR conditions should prevail through much of the TAF period. There
are two main aviation concerns we'll be monitoring. First, a cluster
of thunderstorms is expected to develop across the TX Panhandle this
afternoon. These storms will move southeast through the evening and
overnight while weakening. However, there is enough potential that
the thunderstorms could reach the I-35 terminals during the early
morning hours tomorrow to warrant a PROB30 group in the TAFs. Shortly
after these storms, whether or not they make it, there is potential
for MVFR cigs and/or vsbys to develop across a good portion of S/C
TX. Confidence is highest at DRT at this time, with slightly lower
confidence at the I-35 sites as the potential convection could
influence cloud bases. Mainly weak and southeasterly surface flow can
be expected.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              69  88  68  87 /  30  30  10  10
Austin Bergstrom Intl Airport  67  87  67  86 /  20  20   0  10
New Braunfels Muni Airport     67  89  66  87 /  10  20   0  10
Burnet Muni Airport            66  85  66  84 /  30  30  10  10
Del Rio Intl Airport           72  93  72  93 /  10  10  10   0
Georgetown Muni Airport        66  86  66  85 /  30  30  10  10
Hondo Muni Airport             66  90  67  89 /  10  10   0   0
San Marcos Muni Airport        67  87  66  87 /  20  20   0  10
La Grange - Fayette Regional   69  86  65  85 /  10  20  10  10
San Antonio Intl Airport       68  89  68  88 /  10  10   0   0
Stinson Muni Airport           69  90  69  89 /  10  10   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term...Gale
Long-Term...Platt
Aviation...Gale
Hazardous weather outlook, May 23, 3:24 AM CDT, 14 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
324 AM CDT Tue May 23 2023

TXZ171>173-183>194-202>209-217>225-228-240830-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
324 AM CDT Tue May 23 2023

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Some storms could be strong to marginally severe as they move into
the Rio Grande, southern Edwards Plateau and Hill Country this
evening. Large hail and damaging wind gusts are the main severe
weather hazards. In addition, locally heavy rain could quickly
produce flash flooding concerns. No other hazardous weather is
expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, May 23, 5:28 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
528 PM CDT Tue May 23 2023

TXZ192-232315-
Travis TX-
528 PM CDT Tue May 23 2023

...A strong thunderstorm will impact portions of northwestern Travis
County through 615 PM CDT...

At 528 PM CDT, Doppler radar was tracking a strong thunderstorm near
Leander, or 7 miles west of Cedar Park. This storm was nearly
stationary.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Cedar Park, Leander, Lago Vista, Jonestown and Volente.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3059 9792 3057 9793 3057 9789 3054 9787
      3053 9787 3051 9786 3047 9785 3046 9783
      3044 9799 3061 9804 3062 9800 3061 9799
      3063 9795
TIME...MOT...LOC 2228Z 170DEG 3KT 3054 9793

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

QUIGLEY
Special weather statement, May 23, 5:36 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
536 PM CDT Tue May 23 2023

TXZ172-232315-
Burnet TX-
536 PM CDT Tue May 23 2023

...A strong thunderstorm will impact portions of northwestern Burnet
County through 615 PM CDT...

At 535 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lake Victor, or 10 miles southwest of Lampasas, moving east at 10
mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Sunnylane and Lake Victor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3084 9806 3083 9835 3103 9836 3103 9812
TIME...MOT...LOC 2235Z 257DEG 10KT 3093 9826

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

QUIGLEY

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 5:28 PM CDTSpecial Weather StatementEWXWilliamson47 min
May 23, 5:36 PM CDTSpecial Weather StatementEWXBurnet39 min
May 23, 5:52 PM CDTSevere Thunderstorm WarningEWXBurnet29 min
May 23, 6:06 PM CDTSpecial Weather StatementEWXWilliamson39 min
May 23, 6:09 PM CDTSpecial Weather StatementEWXTravis51 min
May 23, 6:14 PM CDTSevere Thunderstorm WarningEWXTravis, Williamson26 min
May 23, 6:20 PM CDTSpecial Weather StatementEWXWilliamson40 min
May 23, 6:26 PM CDTAreal Flood AdvisoryEWXTravis, Williamson3 hr
May 23, 6:38 PM CDTSpecial Weather StatementEWXBurnet37 min
May 23, 6:47 PM CDTSpecial Weather StatementEWXBurnet43 min
May 23, 6:48 PM CDTSpecial Weather StatementEWXHays27 min
May 23, 6:54 PM CDTSpecial Weather StatementEWXWilliamson36 min

Nearby

Severe Thunderstorm Warnings in Texas, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.